# SDR BIGR20140725001

- Difficulty date: July 20, 2014
- Submitted: July 25, 2014
- Operation: General aviation
- Filed by: Bighorn Airways Inc, repair station BIGR467C
- Aircraft: N118BH
- Make and model: Cessna 340A
- Aircraft serial: 340A0003
- Aircraft time: 10,819 hours
- Engine: Cont TSIO520NB
- Engine time: 195 hours
- System (JASC): 2434 · DC Generator-Alternator
- Part: Alternator
- Part number: ALV9510
- Part serial: A170672
- Condition: Fractured
- Location: Zone 400
- Stage of operation: CR
- How discovered: O
- Nature of condition: Y
- Precautionary procedure: A

## Discrepancy

THE RT ENGINE LOCKED UP DURING FLIGHT GOING INTO FEATHER AND COULD NOT BE RESTARTED.  MAINTENANCE FOUND THE ENGINE NEARLY LOCKED UP BUT COULD STILL BE TURNED WITH DIFFICULTY USING THE PROPELLER.  THE ALTERNATOR ROTOR SHAFT HAD SHEARED OFF FLUSH WITH THE ALTERNATOR INNER BEARING CAUSING THE COUPLER, PN 630995 AND THE INPUT PORTION OF THE ROTOR SHAFT TO DROP INTO THE ENGINE CAUSING IT TO LOCK UP AND CAUSING SIGNIFICANT DAMAGE TO THE CASE.  THE ENGINE DRIVE GEAR BOLTS WERE SHEARED. THE ALTERNATOR STILL TURNED FREELY AND THE FAILURE DOES NOT SEEM BEARING RELATED.  AT THIS TIME IT IS UNCLEAR IF THE BOLTS OF THE ALTERNATOR DRIVE GEAR SHEARED OR BEGAN TO SHEAR CAUSING VIBRATION AND BROKE THE END OF THE ROTOR SHAFT OR THE ROTOR SHAFT SIMPLY FAILED CAUSING THE DRIVE GEAR BOLTS TO SHEAR WHEN THE ALTERNATOR COUPLER JAMMED IN THE CASE AGAINST THE ENGINE DRIVE GEAR.  IF FURTHER INFORMATION IS AVAILABLE A FOLLOW UP WILL BE SUBMITTED.
